Within the video, the nurse, who introduces herself as a mom and nurse practitioner, shares data for fogeys about rainbow fentanyl, a brightly coloured model of the lethal drug.
“Previously 24 hours, the native hospital has misplaced 11 individuals to fentanyl poisoning. Let that hit you for a second. Of the 11, six have been underneath 15. Did it catch your eye?” Says. “When you’re a dad or mum with a school-age little one, I need you to cease proper now, pause this video and Google rainbow fentanyl.”
The nurse’s viral warning comes lower than a month after the US Drug Enforcement Company issued its personal warning in regards to the unlawful distribution of rainbow fentanyl, which the company described as a “new technique” used to promote the drug to youngsters and younger adults.
“The Fentanyl Rainbow — fentanyl capsules and powder that is available in quite a lot of shiny colours, shapes, and sizes — is a deliberate effort by drug sellers to drive dependancy amongst youngsters and younger adults,” DEA Director Ann Milgram acknowledged. “The women and men of the DEA are working relentlessly to cease the trafficking of rainbow fentanyl and defeat the Mexican drug cartels chargeable for the overwhelming majority of fentanyl trafficked in america.”
Illicitly manufactured fentanyl, a strong artificial opioid, is likely one of the important drivers of the dramatic will increase in drug overdose deaths lately. Greater than 56,000 individuals died from artificial opioid overdoses in 2020, a 56% enhance from the earlier yr, based on the Facilities for Illness Management and Prevention.
The capsules are sometimes made to resemble actual prescription opioids like Oxycontin, Vicodin, and Xanax, or stimulants like Adderall, based on the DEA. Most of it’s made in Mexico, the place the chemical compounds are provided by China.
In its information launch, the DEA stated the brightly coloured fentanyl is being distributed not solely in tablet kind but in addition as a “powder and lumps that resemble pavement chalk.”
In response to the company, 2 milligrams of fentanyl, equal to 10 to fifteen grains of desk salt, “is taken into account a deadly dose.”
“With out lab testing, there isn’t a strategy to know the way a lot fentanyl is in a tablet or powder,” the DEA stated. “Fentanyl stays probably the most critical drug menace going through this nation.”
In response to the rising menace and the latest spike in deaths from fentanyl, faculty districts in Florida, Texas and California have introduced new plans to battle the disaster.
The Los Angeles Unified Faculty District, the nation’s second-largest faculty district, introduced Thursday that naloxone, a drug used to reverse the results of opioid overdose, might be out there in any respect Ok-12 faculties within the space within the coming weeks, offered it is free by the Division of Well being. Public in Los Angeles County.
Listed here are solutions to questions on fentanyl and the rising disaster.
Why is there fentanyl?
Pharmaceutical fentanyl is ceaselessly utilized in medical settings. Developed to deal with most cancers sufferers, it’s 50 to 100 occasions extra highly effective than morphine and 30 to 50 occasions extra highly effective than heroin, based on the Drug Enforcement Administration.
“It is an excellent, efficient drug for ache aid in the proper quantities which can be managed by anesthesia,” Dr. Kimberly Sue, medical director of the Nationwide Hurt Discount Alliance and an dependancy specialist at Yale College, instructed ABC Information final yr. “What we’re seeing within the deaths from opioid overdoses on this nation is expounded to fentanyl that’s obtained outdoors the context of prescriptions, normally on the road.”
Why is fentanyl so lethal?
If fentanyl is inhaled, ingested, or injected, it may be deadly, however an individual can not overdose by touching it.
How does an individual know if they’ve taken fentanyl?
There isn’t a strategy to inform if a tablet or powder comprises fentanyl simply by taking a look at it, and fentanyl doesn’t have a definite style or scent.
“If shopping for contraception capsules off the road, individuals should assume that there’s fentanyl current even whether it is prescribed as one other drug,” Sue stated. “I’ve taken care of a number of sufferers who assume they’re shopping for oxycodone or heroin and there is nothing in it. It is simply fentanyl.”
Fentanyl check strips are one software that folks can use to check for treatment earlier than they take one thing that would comprise fentanyl, equivalent to capsules, powder, nasal sprays, or eye drops.
To make use of the strips, an individual dissolves a small quantity of the substance in water, after which dips the check strip into the water. The strips can provide leads to as little as 5 minutes, based on the CDC.
Is there a strategy to reverse a fentanyl overdose?
Naloxone, the drug that’s offered in all Los Angeles public faculties, is the primary software used to reverse an overdose.
The drug, additionally identified by the model identify Narcan, can restore regular respiration inside two to 3 minutes in somebody who has overdosed, based on the CDC.
Out there in all 50 states, naloxone can be utilized with out medical coaching and might be given both as a nasal spray or injection.
In most states, naloxone might be bought at a pharmacy with out a prescription, based on the CDC.
The place does illegally made fentanyl come from?
Police and different specialists say capsules containing fentanyl and fentanyl have been illegally imported from as distant as China and even smuggled throughout the US-Mexico border.
Of the greater than 11,000 kilos of fentanyl that arrived in america final yr, greater than half got here by the Mexico-San Diego border, based on investigators.
In some instances, Chinese language drug suppliers ship the substances to make fentanyl to cartels in Mexico. After creating the fentanyl, both in uncooked powder kind or in tablet kind, the cartels ship it throughout the border in vans, based on investigators.
What do I do to assist somebody affected by an overdose?
Indicators that an individual has an overdose might embody small, narrowed pupils, gradual and shallow respiration, choking sounds, sleep or lack of consciousness and pale, blue, or chilly pores and skin, based on the CDC.
The very first thing to do is to name 911 instantly.
Subsequent, the CDC says to manage naloxone to an individual whether it is out there.
Whereas helping, attempt to maintain the particular person awake and respiration and lay on their facet to assist stop choking.
When you or somebody you like wants assist, name 1-800-662-HELP (4357) or go to http://www.samhsa.gov/find-help to entry SAMHSA’s 24/7 helpline. 24 hours which is free and confidential. Referral of therapy and details about psychological problems and/or substance use problems, prevention and restoration.
Luke Barr, Quinn Owen, Sony Salzman, Ivan Pereira and Teddy Grant of ABC Information contributed to this report.